Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What's going on?
Jun 16, 2008

I have had HIV for 6 years and am on a one-a-day regimen of Atripla. My question is that I recently have had a two week spout of diarrhea. I do not have a true doctor since i am treated through the VA. I just wonder if this is a sign of anything.

Response from Dr. Sherer

The VA has many well-qualified and experienced HIV clinicians and infectious disease specialists at many of their centers. You may be able to receive care from one of these centers if you ask to do so, depending on where you receive your care. In addition, even if your doctor has more limited experience in the care of people with HIV, he or she may have access to these experts via conferences, phone conversations or email. I would encourage you to look into these possibilities, in addition to asking questions like these on this internet service.

Diarrhea is a common occurrence that occurs up to six times per year in 'normal' healthy adults. Diarrhea for 2 weeks is somewhat unusual, and if it persists or recurs, I suggest that you see your doctor and ask to be evaluated for diarrhea. In addition to blood tests and an examination, common tests include a stool analysis for bacteria and parasites, and possibly a colonoscopy. You can ask your doctor about the usefulness of these tests in your situation.

You and your doctor can also discuss whether or not this episode of diarrhea is related to any issues with your treatment. Diarrhea is not a common side effect of the Atripla regimen. It would be useful to know if your viral load has been undetectable each time it's measured, whether your CD4 cell count is increasing, and whether it is currently above 200 cells/ml, as well as other useful information related to your diarrhea, such as the presence or absence of fever and chills, weight loss, abdominal pain.

I would not be so quick to dismiss your VA doctor as 'not a true doctor'. I have known many excellent VA doctors over the past 30 years. Also, I believe it is a policy at the VA to honor a patient's request to see an alternate doctor, so, in the event that you remain dissatisfied with your current physician, you can request to see a different doctor.


Previous
Lipoatrophy & Resistance
Next
nnrti resistance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement